Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 283, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 27, 2023, 5:21 PM CDT for Mobile County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2023, 5:21 PM CDT (22:21 UTC)
- Expired
- Jul 27, 2023, 5:42 PM CDT
- In force
- 21 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mobile County, AL
The radar
The Mobile radar (KMOB), 2 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 813 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440
WUUS54 KMOB 272221
SVRMOB
ALC097-272300-
/O.NEW.KMOB.SV.W.0283.230727T2221Z-230727T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
521 PM CDT Thu Jul 27 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
West central Mobile County in southwestern Alabama...
* Until 600 PM CDT.
* At 520 PM CDT, a severe thunderstorm was located over Mobile
Regional Airport, or 7 miles west of Midtown Mobile, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Semmes and Mobile Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3064 8833 3078 8831 3078 8813 3060 8816
TIME...MOT...LOC 2220Z 277DEG 4KT 3070 8824
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM1 follow-up statement
502
WWUS54 KMOB 272242
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
542 PM CDT Thu Jul 27 2023
ALC097-272252-
/O.CAN.KMOB.SV.W.0283.000000T0000Z-230727T2300Z/
Mobile AL-
542 PM CDT Thu Jul 27 2023
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOBILE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with this thunderstorm.
LAT...LON 3064 8833 3078 8831 3078 8813 3060 8816
TIME...MOT...LOC 2241Z 277DEG 4KT 3070 8821
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:54 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 27, 3:54 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Mobile AL 354 PM CDT Thu Jul 27 2023 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE... .NEAR TERM... (Now through Friday) Issued at 354 PM CDT Thu Jul 27 2023 Rinse and repeat with yet another warmer day on tap for Friday. The upper ridge will give way some as an inverted trough builds over the western Gulf nosing into the north central Gulf. This weakness in the ridge will allow for some moisture to slowly filter back into the area mainly east of I-65. Rain chances may inch up ever so slightly as the best chance for an isolated to maybe scattered shower will be mainly east of I-65 further away from the influences of the upper trough. Temperatures will be the main talk as highs continue to climb into the mid to upper 90s across the area. With slightly increasing moisture, dewpoints will slowly creep back into the 70 as we are unable to mix out. This will allow for heat indices to crack into the 100 to 104 range. Rip currents will remain low throughout the period. BB/03 && .SHORT TERM... (Friday night through Sunday night) Issued at 354 PM CDT Thu Jul 27 2023 An upper level weakness will be located Friday night mostly over Georgia into the western Florida panhandle, splitting an upper ridge pattern to the west and east. The upper level weakness drifts very slowly eastward through the period and begins to become absorbed into an upper trof evolving over the interior eastern states. A weak surface ridge over the area shifts mostly into the northern Gulf on Saturday, resulting in light northwesterly winds Saturday morning becoming southerly in the afternoon, aided by a weak sea breeze. Plenty of deep layer moisture will be in place on Saturday, and the upper level weakness and the weak sea breeze should allow for isolated to scattered convective development. The gradual movement of the upper level weakness allows for subsidence effects associated with upper ridging to the west to begin to impact convective potential, but this is also offset by a weak surface trof moving into the area. In general, have opted for chance pops east of I-65 on Sunday with slight chance pops for most of the remainder of the area. Strong storms that develop each day will have the potential to produce strong gusty winds. Highs on Saturday range from the lower 90s over the eastern portion of the area to the mid to upper 90s further to the west. Highs on Sunday will be mostly in the mid to upper 90s, with values around 100 possible over portions of southeast Mississippi. Heat index values on Saturday look to be around 105 over the western portion of the area with lesser values further to the east. With the hotter temperatures on Sunday, heat index values will probably reach Heat Advisory criteria (108) over some portions of southeast Mississippi, extreme southwest Alabama and potentially part of the western Florida panhandle. Lows Friday night range from the lower 70s inland to the mid/upper 70s at the coast, then trend warmer through Sunday night when lows range from the mid 70s inland to the upper 70s/around 80 at the immediate coast. A low risk of rip currents is expected through Sunday night. /29 && .LONG TERM... (Monday through Thursday) Issued at 354 PM CDT Thu Jul 27 2023 An upper trof located mostly over the interior eastern states and phased with an upper level weakness mostly over the Florida peninsula slowly moves off into the western Atlantic through Wednesday allowing for upper riding to the west to build across the area. A weak and diffuse surface trof appears to linger over the area through Wednesday and is strengthened somewhat each afternoon by the sea breeze circulation. For each day, have gone with chance pops mainly for the coastal counties with slight chance pops for much of the remainder of the area. Similar pops follow for Thursday as a series of shortwaves are expected to move across the area. Hot temperatures are expected each day with upper 90s to around 100 for much of the area except for mid 90s at the immediate coast. While this is several days out, the forecast high for Mobile may become a record, with the forecast value of 100 just above the record high of 99. Following along with the hot temperatures are the potential for Heat Advisories eventually becoming necessary, mostly for southeast Mississippi, extreme southwestern Alabama, and parts of the western Florida panhandle. /29 && .MARINE... Issued at 354 PM CDT Thu Jul 27 2023 No hazards are expected as a light diurnal flow will persist through the weekend. Isolated to Scattered showers and storms may return later this weekend. BB/03 && .PRELIMINARY POINT TEMPS/POPS... Mobile 75 94 75 96 76 98 77 100 / 10 20 10 30 10 30 10 20 Pensacola 78 93 77 93 78 96 79 98 / 10 20 10 40 10 30 10 30 Destin 80 90 78 92 80 93 81 94 / 10 30 10 40 10 30 10 30 Evergreen 74 95 73 94 73 97 74 100 / 10 20 10 40 10 20 10 20 Waynesboro 74 96 73 96 75 99 75 101 / 10 20 10 20 10 10 10 20 Camden 75 95 73 93 74 97 75 98 / 10 20 10 30 10 10 10 10 Crestview 74 94 72 93 73 97 74 100 / 10 20 10 50 10 40 10 30 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Jul 27, 4:46 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
446 PM CDT Thu Jul 27 2023
ALZ264-272230-
Baldwin Central AL-
446 PM CDT Thu Jul 27 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BALDWIN COUNTY THROUGH
530 PM CDT...
At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Loxley, moving west at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Loxley and Stapleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3073 8762 3058 8761 3056 8790 3077 8791
TIME...MOT...LOC 2146Z 089DEG 7KT 3066 8770
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MMThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:46 PM CDT | Special Weather Statement | MOB | Baldwin | 44 min |
| Jul 27, 4:51 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 39 min |
| Jul 27, 5:30 PM CDT | Special Weather Statement | MOB | Baldwin | 45 min |
| Jul 27, 5:31 PM CDT | Special Marine Warning | MOB | 44 min | |
| Jul 27, 5:42 PM CDT | Special Weather Statement | MOB | Mobile | 48 min |
| Jul 27, 6:19 PM CDT | Special Weather Statement | MOB | Escambia | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.